Advertisement

Tangles, Rational Knots and DNA

  • Louis H. KauffmanEmail author
  • Sofia LambropoulouEmail author
Chapter
  • 1.8k Downloads
Part of the Lecture Notes in Mathematics book series (LNM, volume 1973)

Abstract

This paper draws a line from the basics of rational tangles to the tangle model of DNA recombination. We sketch the classification of rational tangles, unoriented and oriented rational knots and the application of these subjects to DNA recombination.

Keywords

Continue Fraction Lens Space Jones Polynomial Reidemeister Move Link Diagram 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    M. Asaeda, J. Przytycki and A. Sikora, Kauffman-Harary conjecture holds for Montesinos knots, J. Knot Theory Ramifications 13 (2004), no. 4, 467–477.zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    C. Bankwitz and H.G. Schumann, Über Viergeflechte, Abh. Math. Sem. Univ. Hamburg, 10 (1934), 263–284.CrossRefGoogle Scholar
  3. 3.
    S. Bleiler and J. Moriah, Heegaard splittings and branched coverings of B 3, Math. Ann., 281, 531–543.Google Scholar
  4. 4.
    E.J. Brody, The topological classification of the lens spaces, Annals of Mathematics, 71 (1960), 163–184.zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    G. Burde, Verschlingungsinvarianten von Knoten und Verkettungen mit zwei Brücken, Math. Zeitschrift, 145 (1975), 235–242.zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    G. Burde, H. Zieschang, “Knots”, de Gruyter Studies in Mathematics 5 (1985).Google Scholar
  7. 7.
    J.H. Conway, An enumeration of knots and links and some of their algebraic properties, Proceedings of the conference on Computational problems in Abstract Algebra held at Oxford in 1967, J. Leech ed., (First edition 1970), Pergamon Press, 329–358.Google Scholar
  8. 8.
    N. Cozzarelli, F. Dean, T. Koller, M. A. Krasnow, S.J. Spengler and A. Stasiak, Determination of the absolute handedness of knots and catenanes of DNA, Nature, 304 (1983), 550–560.Google Scholar
  9. 9.
    M.C. Culler, C.M. Gordon, J. Luecke and P.B. Shalen, Dehn surgery on knots, Annals of Math., 125 (1987), 237–300.zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    I. Darcy, Solving oriented tangle equations involving 4-plats, J. Knot Theory Ramifications 14 (2005), no. 8, 1007–1027.zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    I. Darcy, Solving unoriented tangle equations involving 4-plats, J. Knot Theory Ramifications 14 (2005), no. 8, 993–1005.zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    C.Ernst, D.W. Sumners, The growth of the number of prime knots, Math. Proc. Camb. Phil. Soc., 102 (1987), 303–315.zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    C.Ernst, D.W. Sumners, A calculus for rational tangles: Applications to DNA Recombination, Math. Proc. Camb. Phil. Soc., 108 (1990), 489–515.zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    C. Ernst, D. W. Sumners, Solving tangle equations arising in a DNA recombination model. Math. Proc. Cambridge Philos. Soc., 126, No. 1 (1999), 23–36.ADSzbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    W. Franz, Über die Torsion einer Überdeckung, J. Reine Angew. Math. 173 (1935), 245–254.Google Scholar
  16. 16.
    J.R. Goldman, L.H. Kauffman, Knots, Tangles and Electrical Networks, Advances in Applied Math., 14 (1993), 267–306.zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    J.R. Goldman, L.H. Kauffman, Rational Tangles, Advances in Applied Math., 18 (1997), 300–332.zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    V.F.R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985) no. 1, 103–111.zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    V.F.R. Jones, A new knot polynomial and von Neumann algebras, Notices Amer. Math. Soc. 33 (1986), no. 2, 219–225.MathSciNetGoogle Scholar
  20. 20.
    L.H. Kauffman, State models and the Jones polynomial, Topology, 26 (1987), 395–407.zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    L.H. Kauffman, An invariant of regular isotopy. Transactions of the Amer. Math. Soc., 318 (1990), No 2, 417–471.zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    L.H. Kauffman, Knot Logic, Knots and Applications, Series on Knots and Everything, 2, L.H. Kauffman ed., World Scientific, (1995).Google Scholar
  23. 23.
    L.H. Kauffman, “On knots”, Ann. of Math. Stud. 115, Princeton Univ. Press, Princeton, N.J., (1987).Google Scholar
  24. 24.
    L.H. Kauffman, “Formal Knot Theory”, Mathematical Notes 30, Princeton Univ. Press, Princeton, N.J., (1983), republished by Dover Publications (2006).Google Scholar
  25. 25.
    L.H. Kauffman, F. Harary, Knots and Graphs I - Arc Graphs and Colorings, Advances in Applied Mathematics, 22 (1999), 312–337.zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    L.H. Kauffman, S. Lambropoulou, On the classification of rational tangles, Advances in Applied Math. 33, No. 2 (2004), 199–237.zbMATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    L.H. Kauffman, S. Lambropoulou, On the classification of rational knots, L' Enseignement Mathematiques 49 (2003), 357–410.zbMATHMathSciNetGoogle Scholar
  28. 28.
    A. Kawauchi, “A Survey of Knot Theory”, Birkhäuser Verlag (1996).Google Scholar
  29. 29.
    A.Ya. Khinchin, “Continued Fractions”, Dover (1997) (republication of the 1964 edition of Chicago Univ. Press).Google Scholar
  30. 30.
    K. Kolden, Continued fractions and linear substitutions, Archiv for Math. og Naturvidenskab, 6 (1949), 141–196.MathSciNetGoogle Scholar
  31. 31.
    D.A. Krebes, An obstruction to embedding 4-tangles in links. J. Knot Theory Ramifications 8 (1999), no. 3, 321–352.zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    W.B.R. Lickorish, “An introduction to knot theory”, Springer Graduate Texts in Mathematics, 175 (1997).Google Scholar
  33. 33.
    W. Menasco, M. Thistlethwaite, The classification of alternating links, Annals of Mathematics, 138 (1993), 113–171.zbMATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    J.M. Montesinos, Revetements ramifies des noeuds, Espaces fibres de Seifert et scindements de Heegaard, Publicaciones del Seminario Mathematico Garcia de Galdeano, Serie II, Seccion 3 (1984).Google Scholar
  35. 35.
    K. Murasugi, “Knot Theory and Its Applications”, Translated from the 1993 Japanese original by Bohdan Kurpita. Birkhuser Boston, Inc., Boston, MA, (1996). viii+341 pp.Google Scholar
  36. 36.
    C.D. Olds, “Continued Fractions”, New Mathematical Library, Math. Assoc. of Amerika, 9 (1963).Google Scholar
  37. 37.
    L. Person, M. Dunne, J. DeNinno, B. Guntel and L. Smith, Colorings of rational, alternating knots and links, (preprint 2002, unpublished).Google Scholar
  38. 38.
    V.V. Prasolov, A.B. Sossinsky, “Knots, Links, Braids and 3-Manifolds”, AMS Translations of Mathematical Monographs 154 (1997).Google Scholar
  39. 39.
    K. Reidemeister, Elementare Begründung der Knotentheorie, Abh. Math. Sem. Univ. Hamburg, 5 (1927), 24–32.CrossRefGoogle Scholar
  40. 40.
    K. Reidemeister, “Knotentheorie” (Reprint), Chelsea, New York (1948).Google Scholar
  41. 41.
    K. Reidemeister, Knoten und Verkettungen, Math. Zeitschrift, 29 (1929), 713–729.zbMATHMathSciNetCrossRefGoogle Scholar
  42. 42.
    K. Reidemeister, Homotopieringe und Linsenräume, Abh. Math. Sem. Hansischen Univ., 11 (1936), 102–109.CrossRefGoogle Scholar
  43. 43.
    D. Rolfsen, “Knots and Links”, Publish or Perish Press, Berkeley (1976).Google Scholar
  44. 44.
    H. Seifert, Die verschlingungsinvarianten der zyklischen knotenüberlagerungen, Abh. Math. Sem. Univ. Hamburg, 11 (1936), 84–101.CrossRefGoogle Scholar
  45. 45.
    J. Sawollek, Tait's flyping conjecture for 4-regular graphs, J. Combin. Theory Ser. B 95 (2005), no. 2, 318–332.zbMATHMathSciNetCrossRefGoogle Scholar
  46. 46.
    H. Schubert, Knoten mit zwei Brücken, Math. Zeitschrift, 65 (1956), 133–170.zbMATHMathSciNetCrossRefGoogle Scholar
  47. 47.
    L. Siebenmann, Lecture Notes on Rational Tangles, Orsay (1972) (unpublished).Google Scholar
  48. 48.
    D.W. Sumners, Untangling DNA, Math.Intelligencer, 12 (1990), 71–80.zbMATHMathSciNetCrossRefGoogle Scholar
  49. 49.
    C. Sundberg, M. Thistlethwaite, The rate of growth of the number of alternating links and tangles, Pacific J. Math., 182 No. 2 (1998), 329–358.zbMATHMathSciNetCrossRefGoogle Scholar
  50. 50.
    P.G. Tait, On knots, I, II, III, Scientific Papers, 1 (1898), Cambridge University Press, Cambridge, 273–347.Google Scholar
  51. 51.
    H.S. Wall, “Analytic Theory of Continued Fractions”, D. Van Nostrand Company, Inc. (1948).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  1. 1.Department of Mathematics and Computer Science, M/C 249University of IllinoisChicagoUSA
  2. 2.Department of MathematicsNational Technical UniversityAthensGREECE

Personalised recommendations